CRNA1982 2,518 Views
Joined Jun 14, '08.
Posts: 99 (61% Liked)
crna, and gilda are some pretty smart people....they know their stuff. i'd listen to them if they were talking to me......
septic shock is a medical emergency caused by decreased tissue perfusion and oxygen delivery as a result of severe infection and sepsis, though the microbe may be systemic or localized to a particular site. it can cause multiple organ dysfunction syndrome (formerly known as multiple organ failure) and death. its most common victims are children, immunocompromised individuals, and the elderly, as their immune systems cannot deal with the infection as effectively as those of healthy adults. frequently, patients suffering from septic shock are cared for in intensive care units. the mortality rate from septic shock is approximately 25-50%.
in humans, septic shock has a specific definition requiring several criteria for diagnosis:
A patient in septic shock needs aggressive fluid resuscitation, which 2L is not. You have to dump those fluids in as fast as you can; worry about fluid overload later.
I agree, Fentanyl and Versed is a nice combo, and it wouldn't have hurt to get an order for a single dose of Vec.
We use a LOT of Propofol in my ED; but, if the patient's pressure can't handle it, we have to look at alternatives.
I'll never forget the kiddo with the skull fracture and head bleed I had to get to the OR with his ET tube still in place. I started the Propofol gtt at the pediatric dose, but it wasn't cutting it, and I had to keep bolusing the kid. I tried titrating the gtt, but our pumps have hard limits that you can't override, and I couldn't override the limit on the peds setting. I was bolusing the kid all the way from the ED to the OR to keep him from pulling out his tube (even with soft wrist restraints on, his efforts were admirable), and the anesthesiologist met us at the door to the OR with a syringe of Vec. It was like one of those moments where the clouds part and the shaft of light shines down. Lesson learned, do NOT use the pediatric settings on the IV pumps, and ask for an order for Vec prior to transport!
Anyway, I agree, bad choice of drugs for the situation, but it sounds like you did a good job dealing with what you had to deal with. The fact that a lot of us have to do our learning on the job, in the moment, is unfortunately the nature of the beast. Better clinical education would help immensely!
Another agree regarding the atracurium. I am a big fan of fentanyl in patients who are haemodynamically compromised. Also, another good consideration in some septic patients is ketamine. You can have issues with catecholamine depleted patients; however, this is probably a better option than using large amounts of Diprivan.
Another issue that we run into is blowing the ventilator management. We often neglect patient/ventilator interaction at the cost of having very uncomfortable patients and haemodynamic complications.
Wow! All the wrong drugs were used in this case for both muscle relaxation and sedation. What kind of a doctor orders these drugs? Atracurium is a dead drug.....I can't even believe that a pharmacy dispenses this to pts. on a unit. Atracurium causes significant histamine release; that is why it is rarely used anymore as there are much better muscle relaxants available at a similar price without histamine release. When dealing with a hemodynamically unstable pt. why give drugs causing histamine release leading to further hypotension? Then he orders a propofol gtt.....A little versed fentanyl get could have produced adequate sedation and analgesia without the massive drop in SVR that propofol would cause. Septic pts. already have no SVR, why add to the problem with a propofol gtt?
If doctor tell the patient has cardiac arrest after putting up for 3 days on ventilator and we have reversed the arrest by giving shock and still the patient has been put on ventilator with full support and high dosage of drugs. And if there is movement in the eye balls and eye lashes are up and down , what does it mean?
I can't say I have ever seen a pt. with a carpal spasm secondary to C-spine nerve impingement. Usually they present with paresthesias (numbness/tingling in upper extremities)
Don't the CRNAS usually read and post in the CRNA forum?
I often log on to Allnurses.com to read and discuss clinical issues to better my knowledge and understanding of medicine. Instead, I continue to find people complaining about lazy co-workers and inferior nurses. Everyone has lazy co-workers in any field of work.......Get used to it. How about discussing something relevant to our profession? That is why we are here....right?
Last night while taking care of a patient, I was exposed to their bodily fluid. (I won't go into details, because it was kinda gross). I felt it hit my face, on my right cheek. I wasn't sure if it hit my eye or not, but immediately took my contacts off, and irrigated my eyes with water. This patient has known communicable diseases, so I was really freaked out. I told my charge, who said since I wasn't 100% sure it hit my eye, that rinsing it alone should be ok. I didn't feel comfortable with that, and ended up going to the ER for more aggressive irrigation. They also tested me for diseases. I was down there for longer than I thought I was going to be, and ended up giving report to the next oncoming nurse over the phone. I felt kinda bad leaving the floor short while I was in the ER, but my health comes first. What would you guys have done?
You're absolutely right, CRNA1982, that was a generalized statement, and I apologize. In my haste to reply, I neglected to make it clear that I was referring only to this one CRNA and a few docs. I work with amazing anesthetists, surgeons, CRNA's, RN's, and techs every day. My message was in no way intended to malign the good, hardworking, patient-care minded folks. I offer my humblest apologies for my mis-statement.
Also - worth flipping it around too.
Surgeons have had to tolerate me too ...with all my gaffes and relative lack of knowledge.
And I'm sure not perfect - things have been known to fly out of my mouth sometimes
Forgive me for the tirade...but this is a peeve of mine:
Besides the "minimum" pre-requisite for ICU experience.....
What do you think it takes to be a CRNA? Or pass each hurdle as an SRNA?
You need a variety of top-notch critical care experienceS. You have to understand invasive lines...be aggressive in treating patients. You need excellent hands-on skills. This doesn't come with "1 year" ICU experience. You need to be one of the best in the ICU...the one that races to codes. You should have the multi-tasking experience of floor nursing and the fast pace of ER.
Plus, the most valuable thing that critical care provides is the extra "sense" when things just aren't right. That "sense" will save your butt way too many times....it will keep you from killing your patient.
A surgeon once told me, "For me to kill my patient..almost impossible. FOR YOU (with anesthesia) you can kill every patient, in less than 2 minutes!"
Think about that. Anesthesia is deadly. You need to be an expert in critical care and airway management, because you're the one putting that patient into the deadly situation.
Would you want someone doing anesthesia on your family, with only a basic understanding of health care? The minimum ICU? Without that "critical care sense"?
Even as a Paramedic for 13 years, CVICU, Neuro-surgical/Trauma ICU, and Trauma ER experience......it hasn't been enough.
It's not just getting accepted....it's about surviving and excelling! It's about being at the top of your game, being thrown back to the bottom (trampled), and climbing your way back to the top. !
Sorry if I sound harsh. But I guarantee anyone who's experienced anesthesia education will agree.
Talk, Discuss, and Share your experience at your favorite Nursing School.
Advertise With Us